Hail, Boulder
- When
- July 7, 5:02 PM MST
- Where
- Boulder County, 1.06 mi W of Louisville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.980, -105.150
A strong thunderstorm produced penny size hail near Louisville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced penny size hail near Louisville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:31 PM MST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 331 PM MDT Sun Jul 7 2019 .SHORT TERM...(This evening through Monday) Issued at 331 PM MDT Sun Jul 7 2019 Most of the activity has been confined to the mountains and foothills this afternoon. Temperatures over the plains still running at or just below the convective temperature along the urban corridor, but warmer east of a Sterling to Akron line. HRRR spread the showers and thunderstorms northeast across the plains after 23z. Best potential for severe storms will be northeast where 100 mb ML CAPEs near 1800 j/kg, 400-700 j/kg urban corridor and Palmer Divide. Thunderstorms may linger until 09z over the northeast corner of the state tonight, but diminish in most areas elsewhere by 06z. Plenty of low level moisture for a mixture of stratus/fog mainly north and northeast of Denver late tonight so added patchy fog in those areas around 12z Monday. On Monday, overall scenario similar to this afternoon, but with slightly higher CAPES overall in the afternoon. Flow aloft southwesterly with storms developing over the higher terrain by early afternoon, spreading across the urban corridor and northeast plains after 21z. Directional shear weaker vs today, but if convective temperatures can be reached then a decent chance of thunderstorms across the plains by late afternoon. Marginal risk for one or two severe thunderstorms north and east of Denver in the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 331 PM MDT Sun Jul 7 2019 A short wave aloft is expected to be moving out over the northeast plains Monday evening which will be pushing a round of thunderstorms ahead of it. Most thunderstorms should be over by mid-evening with improving conditions after that. The upper air pattern will be shifting to more westerly after this short wave, which will bring a drying and warming trend to the state. Temperatures should warm back into the 90s across the plains through the end of the week, and overnight lows by next weekend may be staying in the lower 60s. All the models show that Tuesday will be nearly convection-free, due to the moderate westerly flow aloft that flushes most moisture out of the state for about a 24 hour period. However, the medium range models are quick to bring mid-level moisture back into the state, which will bring isolated thunderstorm coverage back to the forecast area by Wednesday afternoon and evening. The remainder of the week will then be a struggle between moisture at mid-levels and warming temperatures at low and mid levels which may warm enough to cap any convective development. The mountains and foothills will see showers develop each afternoon, but confidence in showers spreading onto the plains will be lower. As the pattern evolves through the week, the presence of the upper ridge will lead to weak winds at mid levels and slow storm motions when they do develop. All in all, typical July weather for Colorado will be the result. Those who like warm temperatures will be pleased, while those who like to see showers will also have somehing to track. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 331 PM MDT Sun Jul 7 2019 East/southeast this afternoon, then back to drainage this evening. VFR conditions prevalent with scattered thunderstorms are expected between 21z and 04z. The main threat with the storms will be wind shifts with gusts to 30 knots. Could see brief ILS restrictions with broken ceiling 5-6 kft agl if one of these storms passes directly overhead. && .HYDROLOGY... Issued at 135 PM MDT Sun Jul 7 2019 Inflow to Dillon Reservoir should be peaking this week, and releases down the Blue River below the dam are expected to remain just below flood stage. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Cooper HYDROLOGY...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Sun Jul 7 2019 COZ030>051-081645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Sun Jul 7 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains this afternoon, then spread across the plains during the late afternoon and evening. Most of today's storms will produce brief heavy rain and wind gusts to 40 mph. One or two of the strongest storms on the plains could produce hail up to an inch in diameter, wind gusts to 60 mph, an an inch of rain in less than an hour. The storms will end around midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a chance of afternoon showers and thunderstorms for much of the forecast area on Monday. From Tuesday through Saturday it will be drier and somewhat warmer as an upper ridge of high pressure builds over Colorado. Tuesday looks dry, then from Wednesday through Saturday could see isolated afternoon or evening thunderstorms. Temperatures will rise above seasonal normals during the latter half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834431, 834432.